Bilateral retinal artery and choriocapillaris occlusion following the injection of long-acting corticosteroid suspensions in combination with other drugs: I. Clinical studies

Ophthalmology. 1978 Sep;85(9):967-73. doi: 10.1016/s0161-6420(78)35594-9.

Abstract

Two well-documented cases of bilateral retinal artery and choriocapillaris occlusions with blindness following head and neck soft-tissue injection with methylprednisolone acetate in combination with lidocaine, epinephrine, or penicillin are reported. One case had only a unilateral injection. The acute observations included hazy sensorium, superior gaze palsy, pupillary abnormalities, and conjunctival hemorrhages with edema. Follow-up changes showed marked visual loss, constricted visual fields, optic nerve pallor, vascular attenuation, and chorioretinal atrophy. The literature is reviewed, and possible causes are discussed.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Anesthesia, General / adverse effects
  • Blindness / chemically induced*
  • Capillaries / drug effects*
  • Choroid / blood supply*
  • Delayed-Action Preparations / adverse effects
  • Embolism / chemically induced*
  • Embolism / complications
  • Epinephrine / administration & dosage
  • Epinephrine / adverse effects*
  • Female
  • Humans
  • Lidocaine / administration & dosage
  • Lidocaine / adverse effects*
  • Methylprednisolone / administration & dosage
  • Methylprednisolone / adverse effects*
  • Middle Aged
  • Penicillins / administration & dosage
  • Penicillins / adverse effects*
  • Retinal Artery / drug effects*
  • Suspensions

Substances

  • Delayed-Action Preparations
  • Penicillins
  • Suspensions
  • Lidocaine
  • Methylprednisolone
  • Epinephrine